Alert archive / Mississippi / Flash Flood Warnings in 2020
Flash Flood Warning 83, NWS Jackson, MS
NWS Jackson, MS issued this flash flood warning at Jul 29, 2020, 9:03 PM CDT for Clay County, Lowndes County, Mississippi. It was in force for 117 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 29, 2020, 9:03 PM CDT (02:03 UTC)
- Expired
- Jul 29, 2020, 11:00 PM CDT
- In force
- 117 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Clay County, MS, Lowndes County, MS
The radar
The Columbus AFB radar (KGWX), 45 km from the middle of the area, began a volume at 02:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 2.1 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 72 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 1005 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
704
WGUS54 KJAN 300203
FFWJAN
MSC025-087-300400-
/O.NEW.KJAN.FF.W.0083.200730T0203Z-200730T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
903 PM CDT Wed Jul 29 2020
The National Weather Service in Jackson has issued a
* Flash Flood Warning for...
Southeastern Clay County in northeastern Mississippi...
Central Lowndes County in northeastern Mississippi...
* Until 1100 PM CDT.
* At 901 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 5 inches of rain
have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Doppler radar.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flash flooding include...
Columbus, West Point, Columbus AFB, New Hope, Waverly, Bent Oak
and Tibbee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3357 8867 3357 8868 3368 8869 3368 8856
3349 8828 3331 8830 3346 8866
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR
$$
DL1 follow-up statement
813
WGUS74 KJAN 300258
FFSJAN
Flash Flood Statement
National Weather Service Jackson MS
958 PM CDT Wed Jul 29 2020
MSC025-300308-
/O.CAN.KJAN.FF.W.0083.000000T0000Z-200730T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clay MS-
958 PM CDT Wed Jul 29 2020
...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHEASTERN CLAY COUNTY...
Flooding is no longer expected to pose a threat.
LAT...LON 3365 8851 3349 8828 3331 8830 3345 8861
3351 8864 3351 8860 3353 8856 3352 8855
3355 8852 3353 8849 3352 8847 3354 8849
3356 8850 3357 8849 3358 8849 3360 8848
3361 8849 3361 8851 3364 8851
$$
MSC087-300400-
/O.CON.KJAN.FF.W.0083.000000T0000Z-200730T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lowndes MS-
958 PM CDT Wed Jul 29 2020
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 11 PM CDT THIS
EVENING FOR CENTRAL LOWNDES COUNTY...
At 958 PM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Between 2 and 5 inches of rain have
fallen. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Doppler radar.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
Some locations that will experience flash flooding include...
Columbus, Columbus AFB, New Hope and Bent Oak.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3365 8851 3349 8828 3331 8830 3345 8861
3351 8864 3351 8860 3353 8856 3352 8855
3355 8852 3353 8849 3352 8847 3354 8849
3356 8850 3357 8849 3358 8849 3360 8848
3361 8849 3361 8851 3364 8851
FLASH FLOOD...RADAR INDICATED
$$
DLWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 6:17 PM CDT, 2 hours 46 minutes earlier.
Area forecast discussion, Jul 29, 6:17 PM CDT, 2 hours 46 minutes before
Area Forecast Discussion...UPDATED National Weather Service Jackson MS 617 PM CDT Wed Jul 29 2020 .UPDATE... Updated for 00Z aviation discussion && .AVIATION... 00Z TAF discussion: VFR ceilings along with isolated showers and thunderstorms will prevail over the region through early to mid evening. The convection will diminish by late evening with IFR ceilings developing after midnight. These low ceilings will gradually rise to MVFR by mid morning Thursday and VFR by afternoon. Isolated mainly afternoon showers Thursday will mainly be confined to areas between GTR, GWO and GLH./GG/ && .DISCUSSION... Tonight and tomorrow... For the meantime, the forecast trend keeps a summer feel with hot and humid conditions and stormy afternoons. Aloft, light flow, generally out of the WSW and weak ridging across the Gulf states provides some suppression to the afternoon storms, usually quashing most of their longevity. However, tonight, a short wave tops the 500mb ridge to the west, and spokes around the deep low over Hudson Bay/Great Lakes, sustaining some of the showers and thunderstorms, especially across our north through the evening. Tomorrow will be another warm day, with highs in the upper 80s/lower 90s. That reinforced moisture in the Delta and Southern Mississippi under SWerly flow will result in heat indices in excess of 105F south of I- 20 and up into the Delta. Thursday night through Wednesday... Summertime afternoon showers and thunderstorms will exist each day during the long-term portion of the forecast. Temperatures will also see an uptick Thursday and Friday as tropical moisture continues to infiltrate the Deep South. A ridge has set up nicely on western portion of the CONUS and as a result from that, a trough is beginning to take shape across the midwest and eventually deepening, swinging down to us in the southeast Friday. High temperatures Thursday and Friday across the Delta and central MS will be in the low 90s and combined with humidity, heat indices will be near 105 degrees. Will continue with with a 'Limited' threat for heat Thursday and Friday afternoon. As always, we suggest using caution when doing any outdoor activities and recommend to stay hydrated as much as possible. A stalling-weak boundary will begin to approach the region Friday increasing our rain and storm chances especially for areas above I- 20. At this time, confidence in any severe potential is low. the boundary will start to pass through the central parts of the ArkLaMiss Saturday afternoon, then hang up in the south around the Pine Belt area Sunday morning. As the boundary clears the area temperatures mainly in the north will be cooler than normal. the north could see high temperatures Saturday and Sunday range from the mid to upper 80s. Rain and storm chances during the afternoon hours will continue through the next working week as the previously mentioned trough will become more elongated with embedded disturbances./JNE/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 75 92 74 92 / 22 22 15 29 Meridian 75 92 74 93 / 34 22 14 31 Vicksburg 77 93 75 93 / 23 22 15 29 Hattiesburg 75 91 73 92 / 22 18 2 11 Natchez 76 91 74 92 / 33 18 4 17 Greenville 76 91 75 91 / 35 50 43 64 Greenwood 76 89 75 91 / 35 55 41 64 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. &&
Hazardous weather outlook, Jul 29, 2:54 PM CDT, 6 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 254 PM CDT Wed Jul 29 2020 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025-034-035- 040>042-047>049-053>055-059>066-072>074-302000- Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland- Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar- Sunflower-Leflore-Washington-Humphreys-Issaquena-Sharkey-Yazoo- Warren-Hinds-Rankin-Claiborne-Copiah-Simpson-Jefferson-Adams- Franklin MS-Lincoln-Lawrence-Jefferson Davis-Covington-Jones- Marion-Lamar-Forrest- 254 PM CDT Wed Jul 29 2020 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, central Mississippi, north central Mississippi, northwest Mississippi, south central Mississippi, and west central Mississippi. .DAY ONE...Tonight and Thursday DANGEROUS HEAT THREAT...Limited TIMING...Thursday Dangerous heat with maximum heat index values near 105 degrees is possible for extreme southeast Arkansas, portions of central Mississippi, west central Mississippi, northwest Mississippi, Northeast Louisiana, and parts of south central Mississippi on Thursday. (https://www.weather.gov/images/jan/graphicast/1.png) .DAYS TWO THROUGH SEVEN...Thursday night through Tuesday Dangerous heat with maximum heat index values near 105 degrees is possible for extreme southeast Arkansas, portions of central Mississippi, west central Mississippi, northwest Mississippi, northeast Louisiana, and portions of south central Mississippi on Friday. (https://www.weather.gov/images/jan/graphicast/1.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Tuesday. MSZ026>033-036>039-043>046-050>052-056>058-302000- Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-Choctaw-Oktibbeha- Holmes-Attala-Winston-Noxubee-Madison MS-Leake-Neshoba-Kemper- Scott-Newton-Lauderdale-Smith-Jasper-Clarke- 254 PM CDT Wed Jul 29 2020 This hazardous weather outlook is for portions of central Mississippi, east central Mississippi, north central Mississippi, and northeast Mississippi. .DAY ONE...Tonight and Thursday The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday night through Tuesday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Tuesday. 14 && ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... https://www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... https://www.weather.gov/jan/safe Latest Weather Briefing... https://www.weather.gov/jan/weather_briefing Tropical page... https://www.weather.gov/srh/tropical?office=jan National Hurricane Center Home Page... https://www.nhc.noaa.gov/ Find NWS JAN on Facebook... https://www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... https://www.youtube.com/user/NWSJacksonMiss
In the hours before
Special weather statement, Jul 29, 3:28 PM CDT, 5 hours 35 minutes before
Special Weather Statement National Weather Service Jackson MS 328 PM CDT Wed Jul 29 2020 MSZ054-062-063-292115- Lawrence MS-Copiah MS-Lincoln MS- 328 PM CDT Wed Jul 29 2020 ...GUSTY SHOWERS MOVING INTO BROOKHAVEN... At 327 PM CDT, Meteorologists were tracking a showers producing gusty winds near Brookhaven, moving northeast at 30 mph. Winds in excess of 40 mph will be possible with these showers. Locations impacted include... Brookhaven, Wesson, Loyd Star, Martinsville, Sontag, Vaughn and Beauregard. PRECAUTIONARY/PREPAREDNESS ACTIONS... High winds can bring down trees and large limbs resulting in serious injury or property damage. Exercise extreme caution when outdoors during such strong winds...and be especially aware of older trees. && LAT...LON 3146 9054 3165 9062 3186 9036 3166 9014 TIME...MOT...LOC 2027Z 230DEG 24KT 3160 9049 DL
Special weather statement, Jul 29, 7:29 PM CDT, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Jackson MS
729 PM CDT Wed Jul 29 2020
MSZ030-031-300115-
Lowndes MS-Clay MS-
729 PM CDT Wed Jul 29 2020
...THUNDERSTORMS PRODUCING LOCALLY HEAVY RAINFALL IN THE COLUMBUS
AND NEW HOPE AREAS...
At 728 PM CDT, Meteorologists were tracking a thunderstorm
producing locally heavy rain over Columbus, moving east at 15 mph.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding.
Locations impacted include...
Columbus, New Hope, and Waverly.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3353 8828 3338 8829 3349 8861 3361 8852
3353 8827
TIME...MOT...LOC 0028Z 265DEG 11KT 3352 8840
DLSpecial weather statement, Jul 29, 8:26 PM CDT, 37 minutes before
Special Weather Statement
National Weather Service Jackson MS
826 PM CDT Wed Jul 29 2020
MSZ030-031-300215-
Lowndes MS-Clay MS-
826 PM CDT Wed Jul 29 2020
...LOCALLY HEAVY RAINFALL IMPACTING PARTS OF CLAY AND LOWNDES
COUNTIES...
At 825 PM CDT, Meteorologists were tracking thunderstorms producing
locally heavy rainfall extending from near West Point to Columbus,
moving east at 15 mph.
Torrential rainfall is occurring with these storms, and may lead to
localized flooding.
Locations impacted include...
Columbus, West Point, Columbus AFB, Tibbee, Steens and Waverly.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3330 8830 3352 8867 3357 8867 3357 8876
3359 8880 3368 8872 3368 8856 3365 8851
3364 8850 3355 8827
TIME...MOT...LOC 0125Z 262DEG 14KT 3349 8841
DLThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 7:29 PM CDT | Special Weather Statement | JAN | Lowndes | 46 min |
| Jul 29, 8:26 PM CDT | Special Weather Statement | JAN | Lowndes | 49 min |
Nearby
Flash Flood Warnings in Mississippi, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.